SILVER SPRING, Md. — The Food and Drug Administration has issued a warning about the dangers of taking higher-than-recommended doses of Benadryl after reports about a social media challenge using the allergy medicine.
The rumored “Benadryl Challenge” dares TikTok users to take high doses of the over-the-counter medicine and then record video of themselves hallucinating on it.
NBC News reported there is little evidence on TikTok of a widespread challenge and that the social media company has disabled the “Benadryl” and “BenadrylChallenge” hashtags.
There, however, have been media reports about cases of the social media dare going wrong, including in Oklahoma, where a 15-year-old girl died from a Benadryl overdose last month.
In Fort Worth, Texas, Cook Children’s Hospital said it treated three teens in May from Benadryl overdoses after they were challenged on the app.
The FDA said it is “investigating these reports and conducting a review to determine if additional cases have been reported.”
Nevertheless, the agency issued a warning Thursday to prevent young people from taking dangerously high amounts of the medicine.
The FDA noted that higher-than-recommended doses can lead to serious heart problems, seizures, coma or death.
Benadryl is an antihistamine used to temporarily relieve symptoms of hay fever, upper respiratory allergies or the common cold. When used as recommended, it is a safe and effective medicine.
The agency said it has urged TikTok to remove the Benadryl videos from its app and recommended that parents lock up medicines to prevent accidental poisonings by children and abuse by teens. The FDA also said it wanted to make sure health care professionals are aware of the challenge so that they can warn parents.